AZ: Phoenix firefighters seeing more accidental opioid overdoses in children

KTAR News –

PHOENIX – As the opioid epidemic continues to surge, firefighters in Phoenix have responded to more 911 calls involving accidental overdoses in children.

“We use the word fentanyl a lot when talking about this epidemic, but remember all the other pain pills are opioids as well – you absolutely have to treat that like poison in your home,” Capt. Rob McDade told KTAR News 92.3 FM on Wednesday.

Earlier this week, a 1-year-old girl was hospitalized in extremely critical condition after swallowing an unknown pill at a Phoenix hotel.

Phoenix Fire Department officials said paramedics responded to the hotel near 44th and Van Buren streets at about 8:30 a.m. The baby was suffering from an “altered level of consciousness” and then went into cardiac arrest.

As a paramedic firefighter, McDade says when firefighters respond to calls like that they have to ask every question possible to find out what treatment is necessary.

“We have to go through a checklist of what could have happened,” McDade said. “Once we figure out it’s an Overdose

" target="_blank" >overdose, we have to start treating them like an adult.”

That is when they administer naloxone, the overdose reversal drug.

Phoenix firefighters in the past have not often had to use naloxone, also known as Narcan, on children. But in the past month, it’s become more common.

“I can tell you without having any empirical evidence in front of us right now, we’ve seen an uptick in us responding recently to children having accidental overdoses,” McDade said.

Naloxone is just as safe to use on children as it is to use on adults.

The reversal drug binds to opioid receptors and can reverse and block the effects of other opioids. It quickly restores normal breathing to a person whose breathing has slowed or stopped after overdosing with opioid medications.

“We’re hoping this is not the beginning of a new normal, but we are prepared,” McDade said. “It’s just disheartening to see that there is so much of it (opioids) out there that it’s getting to the point where we’re worried about children overdosing.”

McDade also recommended parents safely store and keep any opioids out of medicine cabinets that are accessible to any curious teenagers.

Article Link

Tags: Child exposure Fentanyl Naloxone New Drug Trend Opioid Epidemic Overdose" >Overdose Reversal Drug
  • Term: FL: Central Florida drug OD deaths up 70% during COVID, report shows
  • " >Fentanyl
  • Term: Tennessee
  • " >Overdose

    Copyright © 2021 - NADDI. All Rights Reserved.

    Disclaimer / Privacy Policy / Copyright Policy

    Log in with your credentials

    Forgot your details?